Back to School at FamilyEducation.com
Home > Teens > Teen Health and Safety > Drugs and Alcohol > Treating the Most Common Overdoses
|

Treating the Most Common Overdoses

Tranquilizers Such as Valium, Halycon, and Librium

Before You Put the Band-Aid On

Sometimes drug withdrawal can mimic drug overdose. If someone has abruptly stopped taking medication or has stopped drinking, it is possible that he or she will exhibit the same signs as with an overdose (rapid pulse, disorientation, clammy skin, and more). If these symptoms occur, take the person to a hospital to ensure that he or she receives the right type of care.

There was a time when doctors prescribed Valium for almost everything. Tranquilizers are still used to help people who suffer from panic attacks, anxiety, and insomnia. Unfortunately, they can become addictive and must be carefully monitored. Tranquilizers are considered a controlled substance, and prescriptions can only be filled a certain number of times each year. If someone overdoses on tranquilizers, he or she will fall asleep and will eventually become unconscious. Follow these steps if you suspect a tranquilizer overdose:

  1. Call for help immediately. The person's stomach must be pumped.
  2. Try to keep the victim up and moving around. Do everything you can to prevent him or her from falling asleep before help arrives.

Narcotics Such as Heroin and Opium

These are the most deadly drugs of all. Highly addictive and highly dangerous to the body, narcotics include opium and its derivatives, morphine and codeine, heroin, Demerol, and methadone. Because narcotics are not regulated, it's difficult to inject a safe amount, and overdoses happen frequently. Symptoms of a narcotics overdose include:

Lethargy Contracted pupils (to pinpoints)
Profuse sweating Clammy skin
Low temperature Muscle relaxation
Weak pulse Weak breathing
Sleep, leading to a coma  

To treat an overdose of narcotics, follow these steps:

  1. Call for help immediately.
  2. Try to rouse the person who has overdosed, slapping his cheek gently if necessary.
  3. If the victim is lying down, turn him to the side to keep airways clear and to prevent choking if he begins to vomit.
  4. Don't show your anger or dismay—at least right now. Instead, reassure the victim as you wait for help to arrive.


<< Previous: Page 3

More on: First Aid

|

Excerpted from The Complete Idiot's Guide to First Aid Basics © 1996 by Stephen J. Rosenberg, M.D. and Karla Dougherty. All rights reserved including the right of reproduction in whole or in part in any form. Used by arrangement with Alpha Books, a member of Penguin Group (USA) Inc.

To order this book visit Amazon's web site or call 1-800-253-6476.


stay connected

Sign up for our free email newsletters and receive the latest advice and information on all things parenting.

Enter your email address to sign up or manage your account.

Facebook icon Twitter icon Follow Us on Pinterest

editor’s picks

get ready for school!

We’ve got your
shopping list,
lunch menu,
and more.

GO

highlights

Join BIC on our mission to save handwriting and Fight For Your Write! Writing helps kids become better readers, boosts their confidence and sparks their creativity. Visit BICFightForYourWrite.com to sign our petition to save handwriting!

14 Back-to-School Fashion Trends for 2014
Send your kids back to school looking sharp! Check out 2014's hottest back-to-school fashion trends, from clothes to shoes and accessories.

Put a Stop to Bedtime Struggles
Steer clear of tears at bedtime with these helpful bedtime tips and this printable bedtime routine checklist for kids.

Kindergarten Readiness App Wins Gold
Our Kindergarten Readiness app won the Gold Award of Excellence in the educational category at the 2014 Communicator Awards. This valuable checklist comes with games and activities to help your child practice the essential skills she needs for kindergarten. Download the Kindergarten Readiness app today!